Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2001, 8:07 AM CDT for Hale County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2001, 8:07 AM CDT (13:07 UTC)
- Expired
- Apr 4, 2001, 8:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Hale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:25 AM CDT | Hail 1.75 | Moundville, AL | Golf ball size hail was reported 12 miles east of Moundville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1424 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
379 WUUS54 KBMX 041307 SVRBHM ALC065-041330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 807 AM CDT WED APR 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALE COUNTY IN ALABAMA * UNTIL 830 AM CDT * AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AKRON...MOVING EAST AT 25 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:46 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 4, 3:46 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
346 AM CDT WED APR 04 2001
AT 8 Z SFC BOUNDARY LOCATED FROM ~ GWO TO MEI TO GZH. THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUSING MECHANISM FOR PRECIP THROUGH
TONIGHT.
MODELS ARE IN DECENT AGREEMENT THROUGH THE SHORT TERM. WEST COAST
TROUGH DIGS TODAY...RESULTING IN RISING HEIGHTS OVER THE MS VALLEY.
THE MAIN FEATURE...SFC BOUNDARY...LOOKS TO REMAIN IN THE SAME
VICINITY AS CURRENT LOCATION...WITH A SLIGHT JOG NORTHWARD
ANTICIPATED. LAPSE RATES WILL BE FAIRLY STEEP AND A FEW STORMS COULD
APPROACH SEVER LIMITS...WITH HAIL AND WINDS BEING THE MAIN TREAT.
THE MAIN CONCERN WILL BE FLOODING. WINDS ALOFT WILL BE
UNIDIRECTIONAL AND THUNDERSTORMS WILL LIKELY MOVE OVER THE SAME
AREAS. WILL KEEP THE CURRENT FF WATCH CONFIGURATION WITH A FEW
COUNTIES ADDED...THE ADDITIONS WILL BE MAINLY OVER NORTHWEST AL. WILL
HAVE THE WATCH WORDED FOR TODAY...AND THE DAY SHIFT WILL MONITOR FOR
ANY EXTENSION.
BY TONIGHT...TSRA SHOULD BE ENDING. MODELS AGREE ON HEIGHTS RISING
AND SHORT/WAVES MOVING OUT OF THE AREA. BY THU...SFC FRONT MOVES
WESTWARD...AND DRYER LOW LEVEL AIR FILTERS IN...BY EAST WINDS.
THU-FRI RIDGE AXIS WILL BE JUST TO OUR WEST...THEN MOVE OVER THE
REGION. SUBSIDENCE SHOULD INHIBIT ANY PRECIP. FOR THE WEEKEND...
THICKNESSES INCREASE AND THE WARM UP CONTINUES.
FOR TEMPS...WILL GO LOWER THAN MOS...AS RAIN CLDS SHOULD KEEP
TEMPS DOWN. BUT KEEP IN MIND...ANY THINNING OF THE CLOUDS AND TEMPS
WILL QUICKLY RISE.
HSV 70/57 73/57 80 430
BHM 71/57 75/57 81 751
MGM 72/60 78/59 84 851
.BHM...FLASH FLOOD WATCH FOR PARTS OF NORTHWEST AND CENTRAL
ALABAMA TODAY.
848In the hours before
Special weather statement, Apr 4, 7:25 AM CDT, 42 minutes before
ALZ001>038-040>050-051530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 AM CDT WED APR 04 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE THUNDERSTORMS...ARE EXPECTED TO REDEVELOP ACROSS NORTH AND CENTRAL ALABAMA THROUGH THIS AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST...AND WEST CENTRAL ALABAMA UNDER A SEVERE THUNDERSTORM WATCH...UNTIL 11 AM THIS MORNING. THIS WATCH INCLUDES AREAS WEST OF A ROGERSVILLE...TO BIRMINGHAM...TO PRATTVILLE LINE. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL CONTINUE TO BE LARGE HAIL...AND THE GREATEST THREAT TIME WILL BE THROUGH EARLY THIS AFTERNOON. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.
Local storm report, Apr 4, 7:57 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CDT WED APR 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
550 AM 1S FAYETTE AL 0.75 INCH HAIL
04/04/01 FAYETTE EMA REPORTED DIME SIZED
HAIL.
730 AM COTTONDALE AL 1.00 INCH HAIL
04/04/01 TUSCALOOSA EMA REPORTED QUARTER
SIZED HAIL.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:58 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa | 3 hr |
| Apr 3, 8:24 PM CDT | Flash Flood Warning | BMX | Clay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more | 3 hr |
| Apr 3, 8:30 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 4 hr |
| Apr 3, 10:43 PM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more | 3 hr |
| Apr 4, 12:21 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 99 min |
| Apr 4, 1:32 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more | 6 hr |
| Apr 4, 5:40 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 35 min |
| Apr 4, 7:26 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 4, 8:25 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Apr 4, 8:36 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 24 min |
| Apr 4, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| Apr 4, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 26 min |
| Apr 4, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 39 min |
| Apr 4, 9:57 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 33 min |
| Apr 4, 10:12 AM CDT | Flash Flood Warning | BMX | Dallas | 3 hr |
| Apr 4, 11:35 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| Apr 4, 12:11 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Apr 4, 1:51 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Apr 4, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.